Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


bison's neck
Sep 13, 2000

is this caused by stavudine,efavirenz or didanosine? and what if anything can be done? I was told it's not caused by medication and recently, It has become a (excuse me) pain in my neck, right at the base of my neck.

Response from Dr. Young

Buffalo hump (or dorsocervical adiposity, bison's neck) in HIV-infected is one of the new long-term complications. The actual cause appears to be multi-factorial, and almost definitely not just medications. One of the best studies to address this comes from the CDC's HOPS analysis. In this analysis (and others as well), the risk of the development of this kind of fat abnormality is associated with the age of the person, duration or severity of HIV disease, magnitude of recovery as well as the use of stavudine and indinavir. Importantly, the risks appear to be additive, so that patients whose only risk factors are the HIV treatments have a much lower risk that those with many risk factors.

The treatment of buffalo humps is difficult. Drug switch studies have been disappointing, at least over the short (about 12 month) haul, liposuction is usually associated with recurrence. Serostim (or growth hormone) has shown benefit in those with buffalo humps and/or central adiposity; it's affects also appear to reverse with the cessation of treatment. -BY

Benjamin Young, M.D., Ph.D.



Previous
Psoriatic Arthritis and HIV - BY
Next
rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement